Louisiana, 2023

Tornado in Louisiana, September 2, 2023

September 2, 2023 · NWS LIX · 1 event in 1 county or zone

A weak stalled boundary over the coastal waters triggered thunderstorms in some marine and land areas during the morning and early afternoon, causing some stronger wind gusts with the stronger storms. One particular cell took advantage of colliding boundaries and a moist airmass to produce a waterspout over the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A weak stalled boundary over the coastal waters triggered thunderstorms in some marine and land areas during the morning and early afternoon, causing some stronger wind gusts with the stronger storms. One particular cell took advantage of colliding boundaries and a moist airmass to produce a waterspout over the Mississippi River. The waterspout moved onshore and caused minor damage to buildings. The activity tapered off throughout the day as the front washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 2, 8:59 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 2, 8:59 AM CST, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service New Orleans LA
959 AM CDT Sat Sep 2 2023

...NEW UPDATE...

.UPDATE...
Issued at 951 AM CDT Sat Sep 2 2023

Continued the relatively higher POPs across the region today.
There are plenty of both synoptic and mesoscale feature to help
with the development of at least scattered activity across the
region. The 12z RAOB does show a rather dry upper level column,
but think on the eastern periphery of the mid/upper low near the
ArkLaTex will help advect some upper level moisture from over the
central and western Gulf. Still, CAMs aren't very bullish with the
QPF signal with again only scattered convection anticipated during
peak heating this afternoon. A surface boundary continues to
reside right along shore, but this feature and the passive nature
of the front upstream seems to focus any isentropic upglide just
to our east with better/higher POPs across the MOB area. Still,
we'll take what we can get as our region is becoming quickly known
as the "Desert Southeast" if you will. Convection will refocus
offshore later tonight with a mostly dry night anticipated.
Forecast freshened up with only slight downward trend in POPs this
afternoon, but mostly just superficial changes. (Frye)

&&

.SHORT TERM...
(Today through Sunday)
Issued at 326 AM CDT Sat Sep 2 2023

In an odd setup for this time of the year and what we have been
dealing with most of the Summer we are currently in the middle of
a developing Rex Block with the mid lvl low sitting directly over
the Lower MS Valley. This low is currently surrounded by high
pressure on 3 sides beginning over western TX with the main ridge
centered over the southern Plains and into the central Plains.
Ridging then works east across the Mid MS and Tn Valleys and then
southeast into the Atlantic just off the coast of GA/FL/SC. The
ridging then tries to work back to the southwest into the
southeastern Gulf. Outside of the mid lvl features over our area
is a deep closed low over the Pac coast of CA/OR and some
troughing in the western Atlantic east of the ridge over the
southeastern CONUS. At the sfc we have weak low pressure over
central LA with a stalled boundary extending east across SELA and
just south of the MS coast and it continues east across the north-
central Gulf coast. High pressure dominates much of the eastern
CONUS.

Quiet night for the most part as what convection we have had out
there has remained offshore and mostly confined to the boundary
just south of coastal MS. Temperatures have been much slower to
cool overnight as LL moisture is returning and by 8z most of the
area had only dropped into the mid 70s to lower 80s.

First we will be in a pattern that is going to be rather slow to
change. First the ridging across the central/south-central CONUS is
bottled up between the deep Pac coast low and the western Atlantic
trough. This alone is a mild blocking pattern but embedded in that
is the mid lvl low sitting over the Lower MS Valley and the ridge
over the southern CONUS is going to surround it from west to east
with the center of the ridge directly north of this low. Because of
this slow change we have been anticipating a few days of some
beneficial rain...but...storms still appear to be having a difficult
time going or at least being as widespread as initially thought.

Convection was quite hard to come by across much of the region
yesterday even with the low directly over the area but this was
likely due to some drier air still in play and warmer temps in the
lower to mid lvls. That may not be the case today however the CAMs
are again struggling with developing much activity away from the
coast. Not entirely sure why this is the case. First what little
drier air we had yesterday looks to be easily replaced by much
deeper moisture. PWs will approach 2.3" and h85 theta e values will
climb into the 340s K. This much moisture should not take much to
get convection to develop across much of the area however the CAMs
are just not impressed. On one hand the boundary is draped across
the coast and will be slow to move north and that is helping to keep
convection in the coastal waters for now but that should move north
today helping the Gulf to open up. The low over the region will not
move much but it will still slide west slowly and that should allow
the convection that developed east of the area yesterday to push
west closer and into the area one would think. Feel like that is a
likely scenario and will hold onto the rather high PoPs for the
eastern half of the CWA but will be quite a bit lower for the
northwestern half/3rd of the CWA so locations around MCB and BTR may
end up waiting another day for a good dousing of rain.

Of course the CAMs are still pessimistic about rain chances on
Sunday. Again the pattern will be very slow to change and the mid
lvl low will be moving into eastern TX. Deep moisture will still be
well entrenched across the region and all things considered what
occurs today should happen again tomorrow but just displaced to the
west a little more. That said there is one problem the ridge north
and east of the low will also start to build in and with that warmer
mid lvl temps and rising hghts. With so much uncertainty right now
and not a great handle on the forecast just going to stick with the
widespread 60-80 PoPs for Sunday and will see what occurs today to
make any more definitive judgments. /CAB/

&&

.LONG TERM...
(Monday through Friday)
Issued at 326 AM CDT Sat Sep 2 2023

Welp not exactly what many want to hear but after the beginning
of the work week it looks like we quickly transition back to warm,
humid, and little to no rain for the rest of the week. Confidence
is increasing in the above normal temp and limited rain chances
for the middle and back half of the work week. However, confidence
is fairly low in the forecast for Monday and into Tuesday. Monday
could be a wet day or the abv normal temperatures and lower PoPs
could start then. Right now plan on sticking with the NBM for both
temps and PoPs for Monday and Tuesday but the remainder of the
week there is a chance the NBM may be too cool for afternoon highs
in some locations however not confident to make any changes at
this time.

Monday we should still see some influence of our mid lvl low which
should finally be moving a little faster as it starts to lift out of
the north and open up across the Southern Plains. The ridge will be
in place across the southeastern CONUS with the ridge axis nosing up
through the OH Valley. Being on the western periphery should allow
for one more day of higher than avg PoPs and near normal to slightly
abv normal temps but as we move into Tuesday and through the
remainder of the week the ridge is going to build into the region.
By Tuesday night we will see the ridge retrograding across the Gulf
coast and quickly begin to rebuild over TX and NM with the ridge
axis extending east into the Lower MS Valley Wednesday night. The
ridge will continue to build with the ridge axis extending east into
southern GA and the FL Panhandle by Thursday night. With the
building ridge temperatures will start to warm back up with mid 90s
by Wednesday and likely upper 90s in some areas by Thursday and
Friday. This will also keep convection suppressed some with isolated
to widely scattered storms possible and likely confined to coastal
areas. /CAB/

&&

.AVIATION...
(12Z TAFS)
Issued at 609 AM CDT Sat Sep 2 2023

All terminals are currently in VFR status but there are a few
patches of low cigs across the area. Convection is continuing to
develop across the marine areas but so far has mostly remained
away from any terminals with the exception of NEW. This should
change over the next few hours as showers and a few thunderstorms
try to push inland across coastal MS and SELA. Most terminals
should see some impacts today from convection however, BTR and MCB
may luck out from convection but if storms due impact these areas
it will likely be after 18 or even 20z. /CAB/

&&

.MARINE...
Issued at 326 AM CDT Sat Sep 2 2023

Overall conditions should remain quiet over the coastal waters
outside of convection. Hih presssure will control things with
winds likely being driven by diurnal flucuations over the inner
waters, sounds, and tidal lakes. The main impacts will be from
storms where locally higher winds and seas can be expected with
any thunderstorm. Waterspouts will also be likely especially with
storms during the early and mid morning hours. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  92  72  93  73 /  50  30  80  30
BTR  95  77  95  77 /  40  30  70  30
ASD  91  74  92  76 /  80  40  80  50
MSY  90  79  91  79 /  80  40  80  50
GPT  88  75  88  76 /  80  60  80  60
PQL  89  74  89  74 /  90  60  80  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

UPDATE...RDF
SHORT TERM...CAB
LONG TERM....CAB
AVIATION...CAB
MARINE...CAB

In the hours before

Local storm report, Sep 2, 9:12 AM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
1012 AM CDT Sat Sep 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     Tstm Wnd Gst     24 S Venice             28.93N 89.41W
09/02/2023  M43 MPH          GMZ552             LA   Buoy

            Buoy station PSTL1 Pilots Station East (SW
            Pass LA).

&&

KLG
Special weather statement, Sep 2, 9:28 AM CST, 43 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1028 AM CDT Sat Sep 2 2023

LAZ064-077-087>089-021615-
Western Orleans LA-Upper St. Bernard LA-Lower Jefferson LA-
Upper Plaquemines LA-Upper Jefferson LA-
1028 AM CDT Sat Sep 2 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL ST.
BERNARD, SOUTHWESTERN ORLEANS AND NORTH CENTRAL JEFFERSON PARISHES
THROUGH 1115 AM CDT...

At 1026 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing tropical funnel cloud over land and possibly a
waterspout over Lake Pontchartrain near Jefferson, or near Metairie.
This storm was nearly stationary.

HAZARD...Waterspouts and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
New Orleans, Marrero, Harvey, Timberlane, Belle Chasse, Chalmette,
Metairie, Jefferson, Gretna, Westwego, Woodmere, Terrytown, Bridge
City, Estelle, Arabi, and Lakefront Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 229 and 246.
 Interstate 610 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2985 9017 3006 9015 3006 9006 3010 8995
      3010 8994 3009 8993 3006 8994 2982 9001
TIME...MOT...LOC 1526Z 172DEG 1KT 3001 9008

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MEFFER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jefferson

When
September 2, 10:11 AM CST to 10:13 AM CST
Where
Jefferson County, 1.38 mi N of East Bank to 1.2 mi W of Kenner
Rating
EF0
Path length
0.69 mi
Path width
75 yd
Property damage
$22,000
Reported by
NWS Storm Survey
Coordinates
29.970, -90.250

A weak tornado touched down just off the MS River in Kenner. It moved north along Minor Street and dissipated around Short Street. The windows of a police van were blown in with minor damage to the Kenner Fire Dept building. Tin roof was peeled off the theater and was blown south, a good indication of rotation. Other minor building damage was noted near the track. This determination was a combination of surveys from local emergency management, radar analysis and pictures and videos of a rotating funnel cloud in the area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyThe tornado archive for Louisiana, 2023Warnings in Louisiana, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142982.